A patient on lithium develops coarse tremor, vomiting and ataxia after starting ibuprofen for back pain. What is the likely cause?
Answer and explanation
Correct answer: C. Lithium toxicity
- Step 1: Lithium has a narrow therapeutic index and is cleared by the kidney. Step 2. NSAIDs, ACE inhibitors, thiazide diuretics and dehydration increase lithium levels, causing toxicity that needs urgent level measurement. Answer: Lithium toxicity. Why not the others: Ibuprofen does not itself cause ataxia and tremor. Serotonin syndrome gives clonus and hyperreflexia. Withdrawal would not follow a continued dose.
Practise more Mental health.
Free questions with an explanation for every one, and full timed UKMLA Applied Knowledge Test (MSRA-style single best answer) mock tests.
More Mental health questions
- A 45-year-old man is started on sertraline after a myocardial infarction for moderate depression. Why is this a reasonable choice?
- What routine monitoring is mandatory for clozapine?
- A patient on an SSRI and a recently added tramadol becomes agitated with sweating, diarrhoea, hyperreflexia and inducible ankle clonus. Whic…
- A patient admitted informally to a general ward for a medical problem is confused and trying to leave. A doctor judges that a Mental Health…
- Which statement about section 2 of the Mental Health Act 1983 is correct?
- Which factor is the strongest single predictor of completed suicide?